Virginia, 2016

Cold in Virginia, December 15 to 16, 2016

December 15 to 16, 2016 · NWS LWX · 5 events in 5 counties and zones

Gusty northwest winds ushered in very cold conditions. The combination of the gusty winds and very cold conditions lead to low wind chill values.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Gusty northwest winds ushered in very cold conditions. The combination of the gusty winds and very cold conditions lead to low wind chill values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 15, 4:01 AM EST, 59 minutes earlier.

Area forecast discussion, Dec 15, 4:01 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
401 AM EST Thu Dec 15 2016

.SYNOPSIS...An Arctic front will move east of the area later this
morning. High pressure will build overhead Friday and move
offshore Friday evening. Another strong cold front will cross the
area Sunday. High pressure will return to the area for the early
part of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...Arctic front is currently moving
through the area this morning and extends from southeast PA swwd
to Charlottesville. Current temperatures are at the warmest they
are going to be in the next 24 hrs. Expect falling temperatures
all day with mid 20s around midday. It will also be windy with
gusts of 35-45 mph with the strongest gusts west of the Blue Ridge
and counties along the PA border. A wind advisory has been issued
for those areas for peak gusts around 40 kts. The wind and cold
will create wind chills in the single digits and below zero across
the higher elevations. There might be an outside shot of a snow
shower or flurries over nrn MD counties, but chances of measuring
anything are pretty slim. Very cold early tonight with widespread
teens and single digits, but with diminishing winds. Clouds begin
to increase late tonight and temperatures may begin to rise late
tonight especially at higher elevations. Thickening mid-high level
clouds Fri under sfc high pressure. Not as cold with wind chills
in the mid 20s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...Warm air
advection precipitation will start overspreading the area during
the evening, although initially may just be virga as low-levels
will be very dry. Light snow is expected at onset which may be
enough to coat the ground given cold temperatures in the mid 20s,
but a quick transition to sleet and freezing rain is expected
overnight Fri night. MD counties along the PA border will see an
inch or two of snow accumulation before everything changes to fzra
by 12Z Sat. Up to a tenth of an inch of ice is expected especially
over southern areas. Sfc temperatures rise abv freezing everywhere
by 18Z Sat with frza changing to all rain. Dry slot moves in
during the afternoon with precip tapering off. Temperatures will
be on the rise all day Sat and hold steady and may even rise a
few more degs Sat night. Showers begin to overspread the area
again late Sat night as strong cdfnt approaches.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...A strong cold front will be
crossing the area on Sunday. Widespread rain showers should occur
along the front. A very strong temperature gradient will exist
along the front, so non-diurnal falling temperatures can be
expected where the front crosses during the day. Highs could reach
into the 60s ahead of the front, while lows Sunday night will fall
into the teens and 20s. It does appear some moisture and
frontogenetical forcing could lag in behind the surface front, so
it's not out of the question precipitation could briefly end as
snow or a mix.

The front will stall along the southeast coast during the beginning
of the week while high pressure builds from the north. A wave of low
pressure will develop along the front Tuesday. There is still some
model spread as to whether moisture from the low remains south of
the area or could spread toward southern MD/along the Chesapeake
Bay. Temperatures will remain below normal for Monday and Tuesday.
High pressure will overspread the area Wednesday, resulting in dry
weather and moderating temperatures.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...Gusty NW winds with
gusts 35-38kt. Winds begin to diminish in the afternoon. Wintry
mix expected Fri night through 15Z Sat. Expect MVFR/IFR conditions
Fri night into Sat morning.

Sub-VFR conditions are possible Sunday with rain showers and low
clouds as a sharp front crosses the area. There's a small chance the
rain could end briefly as snow. Gusty winds over 20 kt can be
expected on both sides of the front. Minimal concerns Monday as high
pressure builds to the north.

&&

.MARINE...Gale conditions today. Winds begin to diminish late with
SCA this evening. Gale conditions possible again Sat afternoon
through Sun morning, otherwise solid SCA conditions.

Strong southerly flow will become sharply northwesterly as a cold
front crosses the area on Sunday. Solid SCA conditions are likely on
both sides of the front, and gales will be possible. Winds gradually
diminish through Monday as high pressure builds into the area.

&&

.CLIMATE...
Below are a list of record daily cold temperatures for December
15th and 16th. The most likely one to be challenged is IAD low
max on the 16th.

Washington DC area (Reagan National Airport, DCA)
                        Dec 15th   Dec 16th
Record daily low:        6 (1904)  10 (1917)
Record daily cold high: 20 (1914)  21 (1951)
Temperature records date back to 1872.

Baltimore MD area (Baltimore-Washington International Thurgood
Marshall Airport, BWI)
                        Dec 15th       Dec 16th
Record daily low:        9 (1962/1960) 10 (1951)
Record daily cold high: 20 (1914)      20 (1951)
Temperature records date back to 1872.

Dulles VA area (Washington Dulles International Airport, IAD)
                        Dec 15th  Dec 16th
Record daily low:        5 (1989) 10 (1989)
Record daily cold high: 30 (1968) 24 (2010)
Temperature records date back to 1962.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Chill Advisory until 6 AM EST Friday for MDZ501.
     Wind Advisory until 3 PM EST this afternoon for MDZ003>006-011-
     014-502>508.
VA...Wind Chill Advisory until 6 AM EST Friday for VAZ025-026-503-
     504-507-508.
     Wind Advisory until 3 PM EST this afternoon for VAZ027>031-505.
WV...Wind Chill Advisory until 6 AM EST Friday for WVZ501-503-505-
     506.
     Wind Advisory until 3 PM EST this afternoon for WVZ050>053-055-
     502-504.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
     ANZ530>543.
     Small Craft Advisory from 6 PM this evening to 6 AM EST Friday
     for ANZ530>543.
     Gale Warning until 6 PM EST this evening for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...ADS
AVIATION...ADS/LFR
MARINE...ADS/LFR
CLIMATE...DFH
Hazardous weather outlook, Dec 14, 6:36 PM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EST WED DEC 14 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-152345-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
636 PM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WARNING IS IN EFFECT FOR THE WATERS THURSDAY. GALE FORCE
WINDS ARE POSSIBLE SATURDAY AFTERNOON INTO SUNDAY MORNING.

LIGHT WINTRY PRECIPITATION IS EXPECTED FRIDAY NIGHT INTO SATURDAY
MORNING. WINTER WEATHER ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-152345-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
636 PM EST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR THE RIDGE TOPS OF THE
ALLEGHENY AND POTOMAC HIGHLANDS LATE TONIGHT. WIND GUSTS AROUND 50
MPH ARE ALSO EXPECTED ALONG THE RIDGE TOPS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WIND CHILL ADVISORY CONTINUES THROUGH THURSDAY NIGHT. WIND
GUSTS AROUND 50 MPH ARE EXPECTED ALONG THE RIDGE TOPS OF THE
ALLEGHENY AND POTOMAC HIGHLANDS THURSDAY.

LIGHT WINTRY PRECIPITATION IS EXPECTED FRIDAY NIGHT INTO SATURDAY
MORNING. WINTER WEATHER ADVISORIES WILL BE REQUIRED.

THERE IS A SLIGHT WINTER STORM THREAT SUNDAY AND SUNDAY EVENING.
IF THREAT MATERIALIZES IT MAY CAUSE TRAVEL DISRUPTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Virginia Blue Ridge

When
December 15, 5:00 AM EST to December 16, 6:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Wind chill values between -10 and -20 degrees were estimated based on observations nearby.

Cold/Wind Chill, Central Virginia Blue Ridge

When
December 15, 5:00 AM EST to December 16, 6:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
AWOS
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Wind chill values between -10 and -20 degrees were estimated based on observations nearby.

Cold/Wind Chill, Eastern Highland

When
December 15, 5:00 AM EST to December 16, 6:00 AM EST
Where
Eastern Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind chill values between -10 and -20 degrees were estimated based on observations nearby.

Cold/Wind Chill, Western Highland

When
December 15, 5:00 AM EST to December 16, 6:00 AM EST
Where
Western Highland forecast zone
Reported by
AWOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind chill values between -10 and -20 degrees were estimated based on observations nearby.

Cold/Wind Chill, Augusta

When
December 15, 5:00 AM EST to December 16, 6:00 AM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Wind chill values between -10 and -20 degrees were estimated across the ridge tops above 2500 feet.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669894, 669895, 669896, 669897, 669898.